Daily Brief: 2017.2.3

THREAT ANALYSIS

Overdose death rates continue to increase

According to multiple reports, an Ohio coroner's office is experiencing such a high rate of opioid overdose related deaths that it is running out of room to store bodies. The Montgomery County Coroner's office, which encompasses cities like Dayton, already processed 145 overdose-related deaths in 2017. The accidental overdoses reported are thought to be from heroin and fentanyl use.
(Sources: CNNNew York Times)

Fentanyl is a powerful synthetic opiate analgesic which is similar to but more potent than morphine. Fentanyl binds to the body's opiate receptors, which are highly concentrated in areas of the brain that control pain and emotions. Signs of fentanyl use include drowsiness, dizziness, nausea, vomiting and a lack of alertness. Signs of fentanyl overdose include seizures, low blood pressure, pinpoint pupils, slowed heartbeat, and respiratory reduction.
(Sources: NIDAProject KnowCDC)

The Centers for Disease Control and Prevention has stated that 91 people in the United States die every day from opioid overdose. The five states with the highest rates of death linked to drug overdose were West Virginia (41.5 per 100,000), New Hampshire (34.3 per 100,000), Kentucky (29.9 per 100,000), Ohio (29.9 per 100,000), and Rhode Island (28.2 per 100,000).
(Sources: New York TimesCDC)

ACTION STEPS

  1. Individuals who are physically dependent on abused opioid should seek professional medical help in order to mitigate the risk of overdosing.
  2. To prevent death from overdose, people who are at risk for opioid overdose should have access to naloxone and a syringe so that it can be injected into a muscle in the case of overdose.
  3. SAMHSA has an Opioid Prevention Overdose Toolkit that provides important information on opioid overdose and how to use naloxone to save lives.
    (Source: SAMHSA)
Stefanie SullivanComment